Laropiprant recalled


Merck & Co has said it is recalling Tredaptive cholesterol tablets in response to trial results that raised safety concerns and the recommendations of a European Medicines Agency safety panel.

Tredaptive tablets are approved in the EU and elsewhere – but not in the US – for treating patients with high cholesterol levels. They contain niacin (vitamin B3), which increases levels of ‘good’ HDL cholesterol, and laropiprant, a patent protected compound designed to reduce facial flushing, a common side effect of taking niacin.

The data suggest that the tablets are not as effective as hoped at reducing heart attacks, deaths and strokes in patients with high levels of ‘bad’, LDL cholesterol. They also suggest that the side effects are worse than expected.

Merck & Co said that doctors should stop prescribing the drug and review treatment plans for patients already taking it.

US regulators rejected laropiprant for market approval in 2008.


Related Content

HDL drug class struggling after latest flop

27 May 2012 Business

news image

The failure of another 'good' cholesterol-raising drug and a new genetic study casts shadow over HDL hypothesis

Regulator rebuffs Merck's cholesterol drug

28 May 2008 News Archive

news image

The US Food and Drug Administration (FDA) has unexpectedly refused to approve Merck's cholesterol-lowering drug Cordaptive

Most Read

Isotope effect produces new type of chemical bond

22 October 2014 Research

news image

Evidence emerges for vibrational bond first proposed 30 years ago

DNA 'barcodes' used to track food

30 October 2014 Research

news image

Milk has been successfully tracked as it is turned into cheese and yogurt in an advance that could fight food fraud

Most Commented

Square planar iron complex breaks inorganic dogma

31 October 2014 Research

news image

Unusual spin state could open the door to new and exciting chemistry

Indian U-turn on diabetes drug ban

16 August 2013 News and Analysis

news image

Suspension of cheap and popular medicine reversed but will now come with new safety warnings